zbMATH — the first resource for mathematics

Existence of log canonical closures. (English) Zbl 1282.14027
In this paper, the ground field is the field of complex numbers. The main result is Theorem 1.1: Let \(f:X\rightarrow U\) be a projective morphism of normal varieties, \(\triangle\) a \(\mathbb{Q}\)-divisor such that \((X, \triangle)\) is a dlt pair and \(S= \llcorner \triangle \lrcorner\) the non-klt locus. Assume that there exists an open subsets \(U^0\subset U\) such that \((X^0, \triangle^0)= (X, \triangle)\times_U U^0\) has a good minimal model over \(U^0\), and that any stratum of \(S\) intersects \(X^0\). Then \((X, \triangle)\) has a good minimal model over \(U\).
The proof of Theorem 1.1 is by induction on the dimension and is divided into three main steps. First, by Kollár’s gluing theory, the authors prove an analogous statement for the non-klt locus \(S= \llcorner \triangle \lrcorner\) or for the sdlt pair \((S, \triangle_S)\) where \(K_S+ \triangle_S=(K_X+ \triangle)|_S\) is defined by adjunction. Combining the first step with the theorems of Kawamata and Fujino, they show that any minimal model of \((X, \triangle)\) is a good model. So the proof of Theorem 1.1 is reduced to proving the existence of a minimal model for the dlt pair \((X, \triangle)\). This is the most technical part of the proof. Since the pair is not of log general type, they use Iitaka fibration and Kawamata’s canonical bundle formula. They do not directly show the termination of flips but show that it suffices to find a neutral model which contracts the right components. To construct such a neutral model, they reduce the problem to a special termination question by Shokurov’s idea so that they can apply induction on the dimension.
The authors also prove the following important applications of the main theorem.
1. Existence of log canonical closure
Let \(U^0\) be an open subset of a normal quasi-projective variety \(U\), \(f^0: X^0\rightarrow U^0\) a projective morphism, and \((X^0, \triangle^0)\) a log canonical pair. Then there exists a projective morphism \(f:X\rightarrow U\) and a log canonical pair \((X, \triangle)\) such that \(X^0= X\times _U U^0\) is an open subset and \(\triangle^0 =\triangle|_{X^0}\).
2. Existence of compactifications of log canonical morphisms (Kollár-Kovács conjecture).
Let \(Y\) be a normal variety, \(g: Y\rightarrow U\) a dominant morphism to a smooth curve \(U\) and \(\triangle\) an effective \(\mathbb{Q}\)-divisor such that \(K_Y+ \triangle\) is \(\mathbb{Q}-\)Cartier. If \((Y, \triangle +Y_p)\) is lc for all closed points \(p\in U\), then \(g\) is called a log canonical morphism, or an lc morphism, where \(Y_p\) is the fiber over \(p\).
Now let \(U\) be a smooth curve and \(f^0: X^0\rightarrow U\) be an affine finite type lc morphism. Then there exists a finite dominating base change morphism \(\theta: \tilde{U} \rightarrow U\) and a projective lc morphism \(f: X\rightarrow \tilde{U}\) such that \(X^0\times _U\tilde{U}\subset X\) and \(f|_{X^0\times _U \tilde{U}}= f^0\times_U \theta\).
3. The properness of the moduli functor of stable schemes.
Let \(f^0: X^0\rightarrow U^0\) be a projective morphism, \((X^0, \triangle^0)\) a log canonical pair, \(U\) the germ of a smooth curve, \(p\in U\) a closed point and \(U^0=U\backslash \{p\}\). If \(K_{X^0}+ \triangle^0\) is \(f^0-\)ample, then there is a finite dominating base change \(\theta: \tilde{U}\rightarrow U\), a log canonical pair \((X, \triangle)\) and a projective lc morphism \((X, \triangle) \rightarrow \tilde{U}\) such that \(K_X+ \triangle\) is ample over \(\tilde{U}\) and the restriction of \((X, \triangle)\) to the pre-image \(\theta^{-1}(U^0)\) is isomorphic to \((X^0, \triangle^0)\times_U \tilde{U}\).
4. Koll\(\acute{\text{a}}\)r’s conjecture and existence of log canonical flips.
Let \(f:X\rightarrow U\) be a projective morphism of normal varieties, \(\triangle'\) and \(\triangle''\) effective \(\mathbb{Q}\)-divisors on \(X\) such that \((X, \triangle'+ \triangle'')\) is a \(\mathbb{Q}\)-factorial lc pair, \((X, \triangle'')\) is dlt and \(K_X+ \triangle'+ \triangle''\sim_{{\mathbb{Q}}, U} 0\). Then the \((K_X+ \triangle'')\)-MMP with scaling over \(U\) terminates with either a Mori fibration or a \({\mathbb{Q}}\)-factorial good minimal model. It implies the existence of log canonical flips: Let \(f: X\rightarrow Z\) be a flipping contraction for a log canonical pair \((X, \triangle)\). Then the flip of \(f\) exists.

14E30 Minimal model program (Mori theory, extremal rays)
14E05 Rational and birational maps
Full Text: DOI arXiv
[1] Abramovich, D.; Karu, K., Weak semistable reduction in characteristic 0, Invent. Math., 139, 241-273, (2000) · Zbl 0958.14006
[2] Ambro, F., Quasi-log varieties, Tr. Mat. Inst. Steklova, 240, 220-239, (2003) · Zbl 1081.14021
[3] Ambro, F., Shokurov’s boundary property, J. Differ. Geom., 67, 229-255, (2004) · Zbl 1097.14029
[4] Ambro, F., A semiampleness criterion, J. Math. Sci. Univ. Tokyo, 12, 445-466, (2005) · Zbl 1121.14005
[5] Birkar, C.: Existence of log canonical flips and a special LMMP. arXiv:1104.4981 · Zbl 1256.14012
[6] Birkar, C.; Cascini, P.; Hacon, C.; McKernan, J., Existence of minimal models for varieties of log general type, J. Am. Math. Soc., 23, 405-468, (2010) · Zbl 1210.14019
[7] Corti, A.: Flips for 3-Folds and 4-Folds. Oxford Lecture Ser. Math. Appl., vol. 35. Oxford University Press, Oxford (2007) · Zbl 05175029
[8] Corti, A., Lazic, V.: New outlook on Mori Theory II. arXiv:1005.0614v2 · Zbl 1273.14033
[9] Fujino, O., Abundance theorem for semi log canonical threefolds, Duke Math. J., 102, 513-532, (2000) · Zbl 0986.14007
[10] Fujino, O., Higher direct images of log canonical divisors, J. Differ. Geom., 66, 453-479, (2004) · Zbl 1072.14019
[11] Fujino, O.: Introduction to the log minimal model program for log canonical pairs. Preprint (2008). http://www.math.kyoto-u.ac.jp/ fujino/MMP21-s.pdf · Zbl 0919.14003
[12] Fujino, O., On kawamata’s theorem, 305-315, (2011), Zürich · Zbl 1213.14015
[13] Fujino, O.: Base point free theorems—saturation, B-divisors and canonical bundle formula. Algebra Number Theory, to appear. arXiv:math/0508554v3 · Zbl 1251.14005
[14] Fujino, O., Gongyo, Y.: Log pluricanonical representations and abundance conjecture. arXiv:1104.0361 · Zbl 1314.14029
[15] Fujino, O.; Mori, S., A canonical bundle formula, J. Differ. Geom., 56, 167-188, (2000) · Zbl 1032.14014
[16] Gongyo, Y., On the minimal model theory for DLT pairs of numerical log Kodaira dimension zero, Math. Res. Lett., 18, 991-1000, (2011) · Zbl 1246.14026
[17] Gongyo, Y.: Abundance theorem for numerical trivial log canonical divisors of semi-log canonical pairs. arXiv:1005.2796 · Zbl 1312.14024
[18] Kawamata, Y., Pluricanonical systems on minimal algebraic varieties, Invent. Math., 79, 567-588, (1985) · Zbl 0593.14010
[19] Kawamata, Y., On the length of an extremal rational curve, Invent. Math., 105, 609-611, (1991) · Zbl 0751.14007
[20] Kawamata, Y., Subadjunction of log canonical divisors. II, Am. J. Math., 120, 893-899, (1998) · Zbl 0919.14003
[21] Kawamata, Y., Remarks on the cone of divisors, 317-325, (2011), Zürich · Zbl 1220.14016
[22] Kawamata, Y.: Variation of mixed Hodge structures and the positivity for algebraic fiber spaces. arXiv:1008.1489 · Zbl 1360.14034
[23] Kempf, G., Knudsen, F., Mumford, D., Saint-Donat, B.: Toroidal Embeddings. I. Lecture Notes in Mathematics, vol. 339. Springer, Berlin (1973) · Zbl 0271.14017
[24] Kollár, J., Kodaira’s canonical bundle formula and adjunction, No. 35, 134-162, (2007), Oxford · Zbl 1286.14027
[25] Kollár, J., Two examples of surfaces with normal crossing singularities, Sci. China Ser. A, 54, 1707-1712, (2011) · Zbl 1241.14013
[26] Kollár, J., Quotients by finite equivalence relations, No. 59, 227-256, (2011), Cambridge · Zbl 1271.14002
[27] Kollár, J.: Moduli of varieties of general type. arXiv:1008.0621 · Zbl 1210.14019
[28] Kollár, J.: Seminormal log centers and deformations of pairs. arXiv:1103.0528v1 · Zbl 1097.14029
[29] Kollár, J.: Moduli of Higher Dimensional Varieties. Book to appear. Available in March 2010 at http://www.math.princeton.edu/ kollar/ · Zbl 1081.14021
[30] Kollár, J.; Kovács, S., Log canonical singularities are du bois, J. Am. Math. Soc., 23, 791-813, (2010) · Zbl 1202.14003
[31] Kollár, J., Mori, S.: Birational Geometry of Algebraic Varieties. Cambridge Tracts in Mathematics, vol. 134. Cambridge University Press, Cambridge (1998). With the collaboration of Clemens, C.H. and Corti, A. Translated from the 1998 Japanese original · Zbl 0926.14003
[32] Lai, C., Varieties fibered by good minimal models, Math. Ann., 350, 533-547, (2011) · Zbl 1221.14018
[33] Nakayama, N.: Zariski-Decomposition and Abundance. MSJ Memoirs, vol. 14. Mathematical Society of Japan, Tokyo (2004) · Zbl 1061.14018
[34] Shokurov, V., Three-dimensional log perestroikas, Izv. Akad. Nauk SSSR, Ser. Mat., 56, 105-203, (1992)
[35] Shokurov, V., 3-fold log models. algebraic geometry, 4, J. Math. Sci., 81, 2667-2699, (1996) · Zbl 0873.14014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.